Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 32, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 27, 2016, 1:16 PM EDT for Lake County, Mason County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2016, 1:16 PM EDT (17:16 UTC)
- Expired
- Jul 27, 2016, 2:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, MI, Mason County, MI
The radar
The NCL Michigan radar (KAPX), 133 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 1:25 PM EDT | TSTM WND DMG | 2 W Irons, MI | TREE DOWN. TIME ESTIMATED BY RADAR. |
| Jul 27, 1:35 PM EDT | TSTM WND DMG | 5 Ssw Irons, MI | DELAYED REPORT FROM WEDNESDAY 7/27. ONE 6-8 INCH DIAMETER TREE UPROOTED. ONE 6-8 INCH TREE SNAPPED IN HALF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
705
WUUS53 KGRR 271716
SVRGRR
MIC085-105-271800-
/O.NEW.KGRR.SV.W.0032.160727T1716Z-160727T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
116 PM EDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MASON COUNTY IN WEST CENTRAL MICHIGAN...
LAKE COUNTY IN WEST CENTRAL MICHIGAN...
* UNTIL 200 PM EDT
* AT 116 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUBLIN...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BALDWIN... LUTHER... BRISTOL...
IRONS... WOLF LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4416 8595 4416 8556 4401 8556 4382 8604
4395 8611 4411 8611 4417 8609
TIME...MOT...LOC 1716Z 303DEG 17KT 4412 8605
HAIL...0.75IN
WIND...60MPH
$$
JAM2 follow-up statements
622
WWUS53 KGRR 271737
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
137 PM EDT WED JUL 27 2016
MIC085-105-271800-
/O.CON.KGRR.SV.W.0032.000000T0000Z-160727T1800Z/
MASON MI-LAKE MI-
137 PM EDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR EAST CENTRAL MASON AND LAKE COUNTIES...
AT 136 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
DUBLIN...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BALDWIN... LUTHER... BRISTOL...
IRONS... WOLF LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4416 8595 4416 8556 4401 8556 4382 8604
4395 8611 4407 8610 4411 8604
TIME...MOT...LOC 1736Z 312DEG 14KT 4407 8596
HAIL...0.75IN
WIND...60MPH
$$
JAM559
WWUS53 KGRR 271757
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
157 PM EDT WED JUL 27 2016
MIC085-105-271806-
/O.EXP.KGRR.SV.W.0032.000000T0000Z-160727T1800Z/
MASON MI-LAKE MI-
157 PM EDT WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MASON AND LAKE
COUNTIES WILL EXPIRE AT 200 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4416 8595 4416 8556 4401 8556 4382 8604
4395 8611 4407 8610 4411 8604
TIME...MOT...LOC 1755Z 303DEG 17KT 4407 8596
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:17 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 27, 12:17 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1217 PM EDT WED JUL 27 2016 LATEST UPDATE... Update .SYNOPSIS... Issued at 329 AM EDT Wed Jul 27 2016 A slow moving cold front will result in scattered thunderstorms today, mostly north of I-96. It will be very warm with highs from the mid 80s to near 90. A wave on the front will slow its push south tonight and as the wave on the front moves across Lower Michigan Thursday, it will result in more widespread showers and a few thunderstorms. Due to the clouds and showers it will be cooler with highs in the lower 80s. After the frontal wave moves south and east of the area Friday skies will start to clear as Canadian high pressure builds in behind the front. The weekend will be partly cloudy with near normal temperatures thanks to that Canadian high. && .UPDATE... Issued at 1217 PM EDT Wed Jul 27 2016 Instability continues to build across Central Lower Michigan at 16z ahead of a weak boundary sagging into the U.S. 10 area. Most Unstable CAPE values are near 2000 J/KG already in the northwest CWA with LI's as low as -5C. So, plenty of instability will be in place today as it builds further this afternoon. Focus for shower and thunderstorm development will come from convergence along the weak boundary dropping south or the lake breeze. In addition, a weak low is forecast to develop over Central Lower Michigan this afternoon which likely forms from mesoscale processes. The low will aid in convergence as well. Late in the afternoon convection may be aided by a shortwave upper trough coming in from the west this afternoon. We are expecting isolated to scattered convection forming this afternoon. The convection will likely be of the pulse type, going up and coming down in a hurry given our lack of shear. New cells will form on the outflow boundaries. 0-6km shear values are only on the order of 20 knots today. We are not expecting severe weather. The strongest of cells today may produce winds to around 40 mph and hail to a half inch or so. Highs will top out in the mid to upper 80s at most locations. && .SHORT TERM...(Today through Friday) Issued at 329 AM EDT Wed Jul 27 2016 We are tracking a slow moving cold front and the associated thunderstorms for today. the front will only reach near I-96 by evening. Any thunderstorms will remain near and north of the front. The front will then stall near I-96 tonight as a surface wave tracks along the front, crossing Lower Michigan Thursday. Areas near and north of I-94 could see a decent amount of rain Thursday if the ECMWF 00z run is correct as it results in over and inch of rain over a large area of our central and northern CWA. Since the models have been back and forth on this idea I have 50 pct pops for tomorrow but this may have to increased if the latest ECMWF is to be believed. That system clears the area Friday bringing clearing skies and near normal temperatures. .LONG TERM...(Friday night through Tuesday) Issued at 329 AM EDT Wed Jul 27 2016 Zonal flow will transition to more of an upper trough by late this week. But that doesn't necessarily mean that we'll see rain. Indeed, a sfc high over eastern Ontario and Quebec will produce a relatively dry northeast flow Friday night through Monday which should keep pcpn pushed south of the cwa. GFS and ECMWF show a few short waves moving across Indiana and Ohio over the weekend, but almost all of the pcpn is shown south of the cwa. We'll keep a slight chance of pcpn in south of I-94 Friday night and Saturday, but more than likely we're looking at dry wx through Tuesday. Highs will mostly be above normal due to the lower dewpoints and the ridge to the northeast. Highs in the lower 80s Saturday will climb to the mid to upper 80s Sunday through Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 730 AM EDT Wed Jul 27 2016 There is a chance of thunderstorms this afternoon, mostly near and west of US-131 so I put VCTS for that. tonight a cold front comes through with will bring vfr cigs to the western taf sites but those closer to US-69, due to the flow off Lake Huron, may see ifr/mvfr cigs toward 10z as northeast winds bring those low clouds into the area. && .MARINE... Issued at 329 AM EDT Wed Jul 27 2016 No major issues seen through Saturday. && .HYDROLOGY... Issued at 150 PM EDT Tue Jul 26 2016 No river flooding is expected into next week. There is a chance of rain in the forecast Wednesday into Saturday night. Total rainfall should be under an inch. River levels are around normal for this time of year. Even with the precipitation, no rivers should approach flood level. && .GRR Watches/Warnings/Advisories... MI...None. LM...None. && UPDATE...Duke SYNOPSIS...WDM SHORT TERM...WDM LONG TERM...99 AVIATION...WDM HYDROLOGY...63 MARINE...WDM
Hazardous weather outlook, Jul 27, 6:01 AM EDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 601 AM EDT WED JUL 27 2016 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 281015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 601 AM EDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT...MOSTLY NORTH OF I-94. THE THUNDERSTORMS WILL BE MOST ACTIVE DURING THE MID AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:02 PM EDT | Special Weather Statement | GRR | Clare, Lake, Osceola | 58 min |
| Jul 27, 3:00 PM EDT | Special Weather Statement | GRR | Clare, Isabella, Mecosta, Osceola | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.